Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 133, NWS North Platte, NE

July 24, 2002Garfield County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 24, 2002, 6:15 PM CDT for Garfield County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2002, 6:15 PM CDT (23:15 UTC)
Expired
Jul 24, 2002, 7:00 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garfield County, NE

The radar

The North Platte radar (KLNX), 125 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 6:25 PM CDTHail 1Burwell, NEHail ranged from nickel to quarter size.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 4:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
888 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WUUS53 KLBF 242315
SVRLBF
NEC071-250000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
615 PM CDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 700 PM CDT...

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 3 MILES WEST OF
  BURWELL...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER BURWELL AROUND 625 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR NORTH CENTRAL NEBRASKA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4191 9921 4174 9921 4174 9891 4182 9885

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:06 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 24, 3:06 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
306 PM CDT WED JUL 24 2002

...FORECAST CHALLENGE TO BE TEMPS AND CHANCES OF PCPN...

ATM BECOMING MORE MOIST AS TROPICAL INFLUENCES INVADE THE HOT RIDGE
OF 2002.  THUS 700MB AND 500 MB TEMPS ARE COOLING SLIGHTLY MAKING
THE ENVIRONMENT MORE FAVORABLE FOR CONVECTION.  THIS AFTN...MID
LEVEL SUBSIDENCE INVERSION APPEARS TO CAPPING ATM PRECLUDING TSRA
DEVELOPMENT.  ISOLD TSRA MAY DEVELOP THIS EVENING NR KONL AREA.

NEXT SLIGHT CHANCE OF TSTMS IS THURSDAY NIGHT AS A SHORT WAVE TROF
MOVES THRU.  A WEAK COLD FRONT IS SUPPOSE TO MOVE THRU TONIGHT WITH
MOISTURE WRAPPING NW THROUGHOUT THE DAY THURSDAY...THE ETA APPEARS
TO BE TOO FAST WITH THE FRONT AS THE DAKOTA BLOWER HAS REMAINED
ANCHORED OVER SD THIS AFTN AND WILL REMAIN SO UNTIL LATE TONIGHT
WHEN A SHORT WAVE MOVES WELL NORTH OF FCST AREA PER 1941Z SWOMCD.

THE THURSDAY NIGHT DISTURBANCE PERSUMABLY SENDS A COLD FRONT INTO SW
NEB-NEWD THRU NE NEB ON FRIDAY WHICH COULD PRODUCE AN ISOLD LATE
AFTN/EVE TSRA ACROSS FAR ERN ZONES.

TEMPERATURES ARE A COMPROMISE BETWEEN THE VERY WARM ETA AND OVERLY
COOL AVN.

BEYOND...FOLLOWED AVN WITH A SLIGHT CHANCE OF TSRA SUNDAY NIGHT AS
ANOTHER RIPPLE MOVES THROUGH.  OVERALL THE UPPER LEVEL RIDGE IS
FLATTENING AND BECOMING MORE MOIST.  THE TROPICAL INFLUENCES ARE
READILY VISIBLE ON SATELLITE AND 700MB RAOB ANALYSIS.  A PAIR OF
HURRICANES IN THE EASTERN PAC ARE ALSO CONTRIBUTING TO MORE MOIST
AND UNCERTAIN UPPER LEVEL CONDS.

OUTER PERIODS HAVE BEEN KEPT DRY FOR NOW WITH SLIGHTLY ABOVE NORMAL
TEMPERATURES.

.LBF...NONE

CDC

In the hours before

Local storm report, Jul 24, 5:40 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
540 PM CDT WED JUL 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    6 NW INMAN               NE    .75 INCH HAIL
07/24/02   HOLT

0527 PM    1 S ONEILL               NE    1.00 INCH HAIL
O7/24/02    HOLT

0620 PM    6 NE CHAMBERS            NE     1.00 INCH HAIL
07/24/02    SE HOLT

0625 PM    1 S BURWELL              NE     1.00 INCH HAIL
07/24/02   S GARFIELD

0637 PM    5 SE CHAMBERS            NE      TORNADOE POWER
LINES DOWN
07/24/02    SE HOLT

RLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:57 PM CDTSevere Thunderstorm WarningLBFHolt63 min
Jul 24, 5:24 PM CDTSevere Thunderstorm WarningLBFLoup, Rock36 min
Jul 24, 5:33 PM CDTSevere Thunderstorm WarningLBFGarfield57 min
Jul 24, 6:00 PM CDTSevere Thunderstorm WarningLBFHolt60 min
Jul 24, 6:28 PM CDTTornado WarningLBFHolt32 min
Jul 24, 6:44 PM CDTTornado WarningLBFWheeler61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.